Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 23, 2019, 4:55 PM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2019, 4:55 PM EDT (20:55 UTC)
- Expired
- Jul 23, 2019, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Beaufort County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2350 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
551
WFUS52 KMHX 232055
TORMHX
NCC013-117-147-232130-
/O.NEW.KMHX.TO.W.0006.190723T2055Z-190723T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
455 PM EDT Tue Jul 23 2019
The National Weather Service in Newport has issued a
* Tornado Warning for...
Northeastern Pitt County in eastern North Carolina...
Central Martin County in eastern North Carolina...
Northwestern Beaufort County in eastern North Carolina...
* Until 530 PM EDT.
* At 455 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Stokes, or 8 miles northeast of Greenville, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Greenville, Williamston, Stokes, Robersonville, Pactolus, Gold
Point, Jamesville, Smithwick, Parmele, Everetts, Dardens and
Beargrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3593 7703 3589 7702 3589 7704 3588 7703
3587 7704 3586 7704 3586 7701 3588 7699
3590 7693 3586 7689 3582 7690 3581 7689
3582 7686 3586 7683 3582 7680 3558 7730
3574 7743 3594 7715 3592 7709 3594 7705
TIME...MOT...LOC 2055Z 234DEG 36KT 3571 7730
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
81 follow-up statement
828
WWUS52 KMHX 232111
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
511 PM EDT Tue Jul 23 2019
NCC013-147-232120-
/O.CAN.KMHX.TO.W.0006.000000T0000Z-190723T2130Z/
Pitt NC-Beaufort NC-
511 PM EDT Tue Jul 23 2019
...THE TORNADO WARNING FOR NORTHEASTERN PITT AND NORTHWESTERN
BEAUFORT COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
LAT...LON 3593 7703 3589 7702 3589 7704 3588 7703
3587 7704 3586 7704 3586 7701 3588 7699
3590 7693 3586 7689 3582 7690 3581 7689
3582 7686 3586 7683 3582 7680 3570 7705
3582 7732 3594 7715 3592 7709 3594 7705
TIME...MOT...LOC 2110Z 234DEG 36KT 3580 7715
$$
NCC117-232130-
/O.CON.KMHX.TO.W.0006.000000T0000Z-190723T2130Z/
Martin NC-
511 PM EDT Tue Jul 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CENTRAL
MARTIN COUNTY...
At 510 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Williamston, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Williamston, Robersonville, Gold Point, Jamesville, Smithwick,
Parmele, Everetts, Dardens and Beargrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3593 7703 3589 7702 3589 7704 3588 7703
3587 7704 3586 7704 3586 7701 3588 7699
3590 7693 3586 7689 3582 7690 3581 7689
3582 7686 3586 7683 3582 7680 3570 7705
3582 7732 3594 7715 3592 7709 3594 7705
TIME...MOT...LOC 2110Z 234DEG 36KT 3580 7715
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
8What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:47 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 23, 3:47 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 PM EDT Tue Jul 23 2019
.SYNOPSIS...
A cold front will slowly cross the area tonight and move offshore early
Wednesday. High pressure will build in from the north for the rest of
the work week into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 325 PM Tuesday...Convection becoming more active,
especially in areas to the west and north of the MHX CWA at
mid-afternoon as a strong cold front drops slowly south across
the region. The front currently extends from Norfolk to Rocky
Mount and will work its way offshore by early in the morning.
Ahead of the front in the moist unstable airmass, strong to
severe thunderstorms are developing and should move into our
northern and western counties through about 21z. Most all of the
high-resolution models shows the convection weakening as it
moves east to the Highway 17 corridor during the early evening
hours. A Severe Thunderstorm Watch is in effect for the western
tier of counties until 02z and a Flood Watch remains in effect
for Martin, Greene, Pitt and Lenoir Counties through 03z for 1-3
inches of rain, which could produce some localized flooding of
low-lying areas. Behind the front, some welcome cooler air
arrives toward morning with lows in the mid 60s inland to 70-73
coast.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Tuesday...The frontal boundary may linger just
offshore on Wednesday before slowly moving away. Will keep small
PoPs over the southern tier through much of the day on Wednesday
with no PoPs inland. Dewpoints should fall into the mid/upper
60s over much of the area, a nice relief from the recent heat
wave. Highs will also be in the more comfortable low/mid 80s
tomorrow.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 345 AM Tuesday...More pleasant temps and dry high
pressure expected mid week through early next week.
Wednesday Night...Lows Wed night in the 60s interior to low/mid
70s coast.
Thursday...The upper trough shifts farther east into the New
England states with the front far enough offshore that much of
Eastern NC should be dry. Maintained just a slight chance of
showers along the immediate coast given uncertainty with where
the front resides off the coast and weak vorticity moving through
the base of the upper trough lifting away from the region.
Interior/Coastal Plain should remain dry as high pressure begins
to ridge in from the northwest. Max temperatures will be slightly
below climatology for late July, mid/upper 80s inland with low
80s along the OBX. Cooler overnight lows ranging from mid 60s
inland to low/mid 70s beaches.
Friday through Monday...Weak longwave troughing present for the
eastern CONUS, with light northeasterly flow will mean near to
slightly below climo temps, as well as dry conditions. High
temps mainly in the 85-90 degree range with lows in the 60s
inland to low 70s coast.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 140 PM Tue...Scattered showers and thunderstorms are
beginning to show up on radar ahead of the main line of storms,
leading to chance for periods of sub VFR. As a cold front
approaches later this afternoon, a line of storms will move NW
to SE through the area. A few of the storms could be strong to
severe with strong winds and heavy downpours. In the wake of the
front, winds will shift to the N and guidance continues to
support MVFR/IFR conditions overnight.
Long Term /Wednesday Night through Sunday/...
As of 330 AM Tuesday...Aviation conditions improve to mainly
VFR by Thursday as NE winds and drier conditions prevail across
the TAF sites.
&&
.MARINE...
Short Term /Tonight and Wednesday/...
As of 340 PM Tuesday...Latest observations showing winds
trending up on the Coastal Waters and Sounds with gusts to 28
knots at Duck and 31 knots on the Pamlico Sound. Small Craft
Advisories will remain in effect for all area waters through
late this evening, except into early Wednesday morning on the
coastal waters south of Oregon Inlet as seas gradually subside.
Most of the high-res guidance shows winds dropping off fairly
quickly after midnight as the cold front moves offshore and
slows down. The front will move away from the coast slowly on
Wednesday with N/NW winds 10-15 knots and seas subsiding to 2-4
feet.
Long Term /Wednesday Night through Sunday/...
As of 415 AM Tuesday...Winds become NE 10-20 knots Thursday
through Friday night, diminishing to 5-15 kt through the weekend
as high pressure builds across the waters from the north and
northwest. May see occasional showers for the southern waters
Wednesday into Thursday with front just to the south.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
Flood Watch until 11 PM EDT this evening for NCZ029-044-079-
091.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ131-
135>137-150-230-231.
Small Craft Advisory until 5 AM EDT Wednesday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...DAG
AVIATION...TL/ML
MARINE...DAG/CTC/TLHazardous weather outlook, Jul 23, 10:45 AM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1045 AM EDT Tue Jul 23 2019 NCZ029-044-079-091-241445- Martin-Pitt-Greene-Lenoir- 1045 AM EDT Tue Jul 23 2019 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plain counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-090-092-094-193-194-198-203-241445- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Duplin-Jones- Pamlico-Northern Craven-Southern Craven-Inland Onslow- Northern Outer Banks- 1045 AM EDT Tue Jul 23 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plains counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-241445- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1045 AM EDT Tue Jul 23 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A strong cold front will slowly move through the area tonight. Heavy rain and thunderstorms are expected to develop in the Coastal Plains late this afternoon, and shift east to the coast through the evening while weakening. A few damaging wind gusts, localized flooding, and frequent lightning are possible, especially across the Coastal Plain counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:55 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Newport/Morehead City NC
255 PM EDT Tue Jul 23 2019
NCZ045-231930-
Washington-
255 PM EDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
At 254 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving northeast at 40 mph.
Wind gusts up to 50 mph, pea size hail, and heavy rainfall is
possible with this storm.
Locations impacted include...
Plymouth, Pleasant Grove, Westover, Scuppernong, Mackeys, Roper and
Drummond Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3572 7656 3580 7677 3592 7672 3592 7670
3594 7669 3595 7671 3604 7666 3604 7660
3601 7658 3601 7651 3603 7646 3606 7643
3607 7631
TIME...MOT...LOC 1854Z 205DEG 37KT 3583 7664
SimmsSpecial weather statement, Jul 23, 4:30 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
430 PM EDT Tue Jul 23 2019
NCZ045-046-232115-
Washington-Tyrrell-
430 PM EDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYRRELL COUNTIES...
At 430 PM EDT, a strong thunderstorm was located over Westover, or
near Plymouth, moving northeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Plymouth, Pleasant Grove, Westover, Scuppernong, Mackeys, Roper and
Drummond Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3611 7592 3579 7667 3588 7674 3594 7669
3593 7674 3596 7672 3598 7669 3600 7668
3604 7662 3604 7660 3601 7658 3601 7651
3603 7646 3606 7643 3610 7599 3617 7598
TIME...MOT...LOC 2030Z 238DEG 46KT 3591 7666
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:26 AM EDT | Flood Watch | MHX | Greene, Lenoir, Martin, Pitt | 10 hr |
| Jul 23, 2:55 PM EDT | Special Weather Statement | MHX | Washington | 35 min |
| Jul 23, 2:58 PM EDT | Special Marine Warning | MHX | 32 min | |
| Jul 23, 4:05 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Martin, Pitt | 55 min |
| Jul 23, 4:30 PM EDT | Special Weather Statement | MHX | Washington | 45 min |
| Jul 23, 4:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Jul 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Martin, Pitt, Washington | 38 min |
| Jul 23, 5:29 PM EDT | Special Weather Statement | MHX | Martin, Pitt | 61 min |
| Jul 23, 5:54 PM EDT | Areal Flood Advisory | MHX | Pitt | 96 min |
| Jul 23, 6:25 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jul 23, 6:40 PM EDT | Special Weather Statement | MHX | Duplin | 50 min |
| Jul 23, 7:14 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.